Background The potentially fatal complications associated with viral hepatitis B (HBV) reactivation have not been characterized in bullous/connective tissue disease patients receiving prolonged systemic glucocorticosteroids (GCs).
Objectives This study reports HBV reactivation following GC therapy for a case series of pemphigus vulgaris and dermatomyositis.
Methods The retrospective study cohort comprised 98 patients who received at least 6 months of systemic GC therapy.
Results Four cases of HBV carriers with viral hepatitis flare were identified. Two patients suffered fulminant hepatitis and died, while the remaining two patients experienced recurrent hepatitis flare following antiviral medication. The mean time from the start of GCs to the time of HBV reactivation was 10·5 months.
Conclusions HBV infection is an important global public health problem. Fatal HBV reactivation may occur following long-term systemic GC therapy. Given the risk of mortality, all bullous/connective tissue disease patients should be screened for serum hepatitis B markers before commencing systemic GC therapy.